Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 18, NWS Honolulu, HI

December 17, 2022Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 17, 2022, 3:59 PM HST for Kalawao County, Hawaii. It took effect at Dec 18, 2022, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2022, 3:59 PM HST (01:59 UTC)
In effect from
Dec 18, 2022, 6:00 AM HST
Expired
Dec 18, 2022, 3:25 AM HST
In force
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2022-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2022-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWHW70 PHFO 180159
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
359 PM HST Sat Dec 17 2022

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS FROM 6 AM HST SUNDAY
TO 6 AM HST WEDNESDAY...
...WIND ADVISORY FOR THE HALEAKALA SUMMIT FROM 6 AM HST SUNDAY TO
6 AM HST MONDAY...
...HIGH WIND WATCH IN EFFECT FOR PORTIONS OF ALL HAWAIIAN ISLANDS
FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON...

.A strong cold front will approach from the northwest tonight and
Sunday, then sweep southeastward through the island chain late
Sunday night and Monday, before exiting east of the Big Island
Monday night. Very strong winds will affect the state in
association with this front, with the strongest winds occurring
over and downwind of the terrain in the areas typically referred
to as windward locations.


HIZ028-181600-
/O.NEW.PHFO.HW.W.0002.221218T1600Z-221221T1600Z/
Big Island Summits-
359 PM HST Sat Dec 17 2022

...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
WEDNESDAY...

* WHAT...Southwest to west winds 45 to 55 mph, increasing to 70 to
  100 mph Sunday night through Tuesday.

* WHERE...Big Island Summits.

* WHEN...From 6 AM Sunday to 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ022-181600-
/O.NEW.PHFO.WI.Y.0018.221218T1600Z-221219T1600Z/
Haleakala Summit-
359 PM HST Sat Dec 17 2022

...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY...

* WHAT...Southwest winds 35 to 50 mph.

* WHERE...Haleakala Summit.

* WHEN...From 6 AM Sunday to 6 AM HST Monday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

HIZ001-003-004-006-007-009>011-015>018-023-026-027-029>054-181600-
/O.NEW.PHFO.HW.A.0001.221219T0400Z-221220T0400Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kona-
Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South-
East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
359 PM HST Sat Dec 17 2022

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

* WHAT...Southwest to west winds 20 to 40 mph with gusts up to 60
  mph possible.

* WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, 
  Niihau, Oahu and the Big Island Hawaii.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take precautions now to protect property. Tie down loose objects
or move them to a sheltered location.

&&

$$
1 follow-up statement
418 
WWHW70 PHFO 181325
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
325 AM HST Sun Dec 18 2022

...HIGH WIND WARNING FOR ALL HAWAIIAN ISLANDS FROM THIS EVENING
THROUGH MONDAY AFTERNOON...
...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH 6 AM HST 
WEDNESDAY... 
...HIGH WIND WARNING FOR HALEAKALA SUMMIT THROUGH 6
AM HST TUESDAY...

HIZ022-191615-
/O.UPG.PHFO.WI.Y.0018.221218T1600Z-221219T1600Z/
/O.EXB.PHFO.HW.W.0002.221218T1600Z-221220T1600Z/
Haleakala Summit-
325 AM HST Sun Dec 18 2022

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
TUESDAY...

* WHAT...Southwest winds 35 to 50 mph today. Winds will increase
  to 70 to 80 mph with higher gusts by Monday morning and will
  continue through the day followed by gradual weakening on Monday
  night.

* WHERE...Haleakala Summit.

* WHEN...From 6 AM this morning to 6 AM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ001-003-004-006-007-009>011-015>018-023-026-027-029>054-191615-
/O.UPG.PHFO.HW.A.0001.221219T0400Z-221220T0400Z/
/O.EXB.PHFO.HW.W.0002.221219T0400Z-221220T0400Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kona-
Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South-
East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
325 AM HST Sun Dec 18 2022

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
MONDAY...

* WHAT...Southwest winds of 20 to 40 mph with gusts up to 60 mph 
  tonight through Monday, especially over and downwind of terrain.
  Additionally, all areas will be susceptible to strong winds 
  within heavy showers. 

* WHERE...All Hawaiian Islands.

* WHEN...From 6 PM this evening to 6 PM HST Monday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ028-191615-
/O.CON.PHFO.HW.W.0002.221218T1600Z-221221T1600Z/
Big Island Summits-
325 AM HST Sun Dec 18 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 AM HST WEDNESDAY...

* WHAT...Southwest to west winds 45 to 55 mph increasing to 90 to
  110 mph late tonight and continuing through Monday. Winds will
  then turn westerly and gradually weaken Tuesday through Tuesday
  night.

* WHERE...Big Island Summits.

* WHEN...From 6 AM Sunday to 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 17, 9:59 AM HST, 6 hours earlier.

Area forecast discussion, Dec 17, 9:59 AM HST, 6 hours before
Area Forecast Discussion
National Weather Service Honolulu HI
959 AM HST Sat Dec 17 2022

.SYNOPSIS...
Scattered showers will develop with sea breezes over island
interiors today with isolated thunderstorms possible over portions
of Maui and the Big Island. Showers and thunderstorms will
increase in coverage tonight through Sunday as southwest winds
strengthen. Strong and potentially damaging kona, or southwest,
winds and strong thunderstorms will move through the area Sunday
night through Monday evening. Breezy westerlies will then focus
showers over leeward slopes through Tuesday. Drier conditions and
lighter southwesterly winds are then expected Wednesday through
late next week.

&&

.DISCUSSION...
Currently at the surface, a weak ridge of high pressure is
centered around 425 miles west-northwest of Kauai, with a strong
cold front located around 850 miles northwest of the Garden Isle.
Meanwhile, a weakening front is positioned around 150 miles east-
northeast of Hilo. Visible satellite imagery shows mostly clear
skies across the state with radar imagery showing rain free
conditions over land and just a few showers out over the nearshore
coastal waters. Main forecast concern continues to revolve around
the potential impacts from strong storm system moving through the
islands during the next couple days.

The strong cold front will make steady progress toward the state
today through Sunday, then move from northwest to southeast down
the island chain late Sunday night through Monday evening. Winds
will remain light today and tonight, with sea and land breezes
dominant. Southwesterly winds may begin to develop late tonight,
but will pick up more noticeably Sunday morning, then become
breezy to locally windy Sunday afternoon. Depending on the degree
of stability Sunday afternoon, a Wind Advisory may be needed for
windward areas due to gusty southwesterly downslope winds. The
winds associated with this storm system are expected to peak
Sunday night and Monday, potentially at warning levels. At a
minimum, a Wind Advisory will likely be required for the entire
state during this time, with the strongest winds expected over
windward areas, where a High Wind Watch may be required with the
afternoon forecast package.

Behind the cold front, breezy to locally windy conditions are
expected to continue through Tuesday morning, before easing off
Tuesday night as a weak front approaches from the northwest. Light
to at times moderate southwesterly winds will then prevail
Wednesday through Friday as a progressive pattern across the
Pacific keeps the surface ridge axis suppressed south of the
state. The ridge axis could lift north of the islands next
weekend, bringing a return of light to moderate trades.

As for the remaining weather details, quite an active next several
days can be expected across the island chain as the strong storm
system approaches and moves through the region.

Rest of today,
Dry conditions should prevail across the state through the
remainder of the morning, with sea breezes assisting in the
development of scattered showers this afternoon, primarily over
interior and windward locales. Mid-level moisture and instability
will remain high enough over Maui and the Big Island that a
thunderstorm or two can't be ruled out this afternoon. Elsewhere
the mid-level will remain very dry and thunderstorms are not
expected.

Tonight and Sunday,
Mid-level moisture will increase statewide this evening, with
forcing for ascent trending upward as the night progresses.
Daytime heating driven showers should end fairly quickly in the
evening, with most showers then confined to the coastal waters.
Deep layer southwesterly flow increasing after midnight should
lead the development of scattered showers and thunderstorms which
will begin to move onshore. Moisture and instability will hold
over the islands through the day Sunday, and with wind fields
increasing the potential for organized thunderstorms, a few
thunderstorms could become strong with the capability of producing
gusty winds and even hail given the cold temperatures aloft. The
potential for brief downpours appears high, however the flow
should remain progressive enough to keep the chances for
widespread flooding low, and a Flood Watch is not anticipated at
this time.

Sunday night through Monday night,
The potential for organized thunderstorms will peak Sunday night
through Monday evening as deep layer 0-6 km shear values
increases to between 40 and 60 knots. This combined with 1500 to
2000 J/KG of surface based CAPE and cold air aloft with -20C
heights lowering to between 18 and 20 kft, points to the potential
for strong thunderstorms capable of producing damaging winds and
large hail. The greatest potential for Severe weather will exist
along and immediately ahead of the cold front. Some locally
heavy rainfall can't be ruled out either, and given the potential
for training of deep convection, a Flood Watch may eventually be
needed for the Sunday night through Monday evening time frame.
Lingering deep moisture and instability could keep some strong
thunderstorms over the Big Island Monday evening, with conditions
quickly stabilizing after midnight as the front exits to the east.

Tuesday through next Saturday,
Both the GFS and ECMWF are in good agreement showing lingering
deep moisture over the state keeping conditions showery on
Tuesday. Drier weather should then settle into the region Tuesday
night through next weekend, with limited showers favoring the
typically dry leeward areas due to the southwesterly boundary
layer flow.

&&

.AVIATION...
For this morning, expect rather dry weather to persist with VFR
conditions and light winds. By this afternoon, weak instability
aloft and sea breezes development along the coasts will allow for
shower development over the interior of the islands. By tonight,
especially late tonight, shower activity with isolated
thunderstorms will increase from the southwest and spread over
state. Periods of MVFR ceilings and visibility may accompany any
of the heavier showers or storms.

There are no AIRMETs in effect.

&&

.MARINE...
A ridge of high pressure near the state will produce light and
variable winds through tonight. The large northwest swell that
filled in yesterday is still producing seas above 10 feet and a
Small Craft Advisory remains in effect for these exposed waters.
Seas are expected to drop below 10 feet by this evening as the
northwest swell declines.

A seasonably active weather pattern is expected starting tonight as
a potent cold front begins to approach the state. Showers and
isolated thunderstorms will begin to increase over area waters and
winds will begin to increase during the day Sunday. As the front
sweeps through the island chain Sunday night and Monday, winds
will increase to near-gale to gale force southwest to west winds.
Additionally, isolated severe thunderstorms capable of producing
damaging winds will be possible during this time. Winds are
expected to remain strong and out of the west on Tuesday then
rapidly decline Tuesday night into Wednesday as a ridge of high
pressure builds over the state.

The powerful low sending the cold front over the islands will
produce a series of extra large northwest swells that will bring
surf heights well above High Surf Warning levels for most north
and west facing shores Sunday night through Tuesday. Latest wave
run up guidance from PACIOOS shows run up heights above the
critical threshold of 8 feet. This would suggest overtopping of
lower roadways closer to the shore is likely on Monday night into
Tuesday morning during the early morning high tide. This swell is
expected to drop below warning thresholds Tuesday night into
Wednesday. A large west-northwest swell is possible during the
second half of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Sunday for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Olomana-Maui Windward
West-Kauai North-Molokai Windward-Molokai North-Molokai West-
Maui Central Valley North-Windward Haleakala-Big Island East-Big
Island North.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County
Windward Waters-Big Island Windward Waters.

&&

DISCUSSION...Jelsema
AVIATION...Thomas
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:29 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Dec 17, 3:40 PM HSTGale WatchHFO12 hr
Dec 17, 3:59 PM HSTHigh Wind WatchHFOHawaii, Honolulu, Kauai, Kalawao11 hr
Dec 17, 3:59 PM HSTHigh Wind WarningHFOHawaii, Honolulu, Kauai, Kalawao3 days
Dec 17, 4:00 PM HSTWinter Storm WatchHFOHawaii11 hr
Dec 17, 7:19 PM HSTFlood WatchHFOHawaii, Honolulu, Kauai, Kalawao58 hr
Dec 18, 12:50 AM HSTSpecial Marine WarningHFO115 min
Dec 18, 2:28 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 18, 2:41 AM HSTSpecial Marine WarningHFO104 min
Dec 18, 2:49 AM HSTSpecial Marine WarningHFO95 min
Dec 18, 3:06 AM HSTSpecial Marine WarningHFO114 min
Dec 18, 3:12 AM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao4 days
Dec 18, 3:20 AM HSTGale WarningHFO60 hr
Dec 18, 3:24 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Dec 18, 3:25 AM HSTWinter Storm WarningHFOHawaii48 hr
Dec 18, 5:40 AM HSTSpecial Marine WarningHFO2 hr
Dec 18, 6:25 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 18, 6:34 AM HSTAreal Flood AdvisoryHFOKalawao10 hr
Dec 18, 10:57 AM HSTSpecial Marine WarningHFO79 min
Dec 18, 11:45 AM HSTSpecial Marine WarningHFO2 hr
Dec 18, 12:01 PM HSTAreal Flood AdvisoryHFOKalawao87 min
Dec 18, 12:20 PM HSTAreal Flood AdvisoryHFOKalawao4 hr
Dec 18, 1:04 PM HSTSpecial Marine WarningHFO96 min
Dec 18, 1:27 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.